Wyoming, 2020High Wind in Wyoming, January 22, 2020
January 22, 2020 · NWS CYS · 2 events in 2 counties and zones
Localized, short-lived high winds developed across the South Laramie Range and the North Snowy Range Foothills for a few hours on Jan 22nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized, short-lived high winds developed across the South Laramie Range and the North Snowy Range Foothills for a few hours on Jan 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 22, 4:38 AM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Jan 22, 4:38 AM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
438 AM MST Wed Jan 22 2020
.SHORT TERM...(Today through Thursday)
Issued at 315 AM MST Wed Jan 22 2020
The overnight WV/IR imagery animation revealed a upper low off the
northeast coast of FL, upper ridge from the western Great Lakes to
the lower MS Valley, a shortwave trough over KS/OK, and active zonal
flow over the Intermountain West. A couple of weak surface troughs
were positioned along and west of the WY/CO/NM Front Range. Weak
radar reflectivity returns were detected across southern and southeast
WY, with some light snow showers over the higher terrain. Gusty west-
southwest winds of 25 to 35 mph were observed at Rawlins, with gusts
to around 40 mph at Bordeaux. Temperatures ranged from the lower 20s
to middle 30s.
An active northwest flow aloft will continue with weak embedded shortwave
energy combined with Pacific moisture and orographic lift for occasional
snow showers over the higher terrain of south central WY through Thursday.
Total snow accumulations of 6 to 12 inches are expected over the Sierra
Madre Range, mainly above 8000 feet, with 3 to 6 inches over the Snowy
Range. Gusty westerly winds up to 35 mph will create blowing snow and
poor visibility. Extended the Winter Weather Advisory until 5 PM MST
Thursday for the Sierra Madre Range. Scattered snow showers are also
expected to develop this afternoon and evening across east central WY
and northern NE Panhandle with less than an inch expected. Snow will
taper off Thursday afternoon following the passage of a Pacific front.
After highs in the 30s and 40s today, it will be about 5 degrees cooler
Thursday, along with gusty northwest winds.
.LONG TERM...(Thursday night through Tuesday)
Issued at 315 AM MST Wed Jan 22 2020
A upper ridge along the Pacific coast will translate east through the
Intermountain West and Rockies through Friday, followed by a shortwave
trough passage Friday night/Saturday. This trough will increase lift
for higher terrain snow showers, with the remainder of the CWA dry.
Temperatures moderate to above normal this weekend due to the influence
of a upper ridge. A return to cooler and showery weather occurs early
next week as a deepening upper trough takes residence over the
Rockies and High Plains. There are some model differences, with the
ECMWF developing a closed upper low over southeast CO by Tuesday
morning. The higher terrain is favored for more orographic snowfall,
with isolated to scattered snow showers for the lower elevations.
There will be breezy to windy periods each day, mainly south central
and southeast WY.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 426 AM MST Wed Jan 22 2020
VFR conditions are anticipated at terminals in SE WY and the
Panhandle this morning through early afternoon, with the
exception of RWL. RWL may fluctuate between VFR and MVFR this
morning due to nearby snow showers in the higher terrain of Carbon
County. Recent observations at RWL have fluctuated between SKC and
BKN100 because of the clouds nearby, making the TAF tricky.
Decided against a TEMPO group at this time. Strong winds at the WY
and southern Panhandle terminals will also be an issue today with
wind gusts up to 25-35 knots at times. CDR and AIA will be the
outliers with wind gusts up to 20-25 knots this afternoon. Later
discussions will likely detail the chance for snow showers in the
northern Panhandle this afternoon for CDR and AIA.
&&
.FIRE WEATHER...
Issued at 240 AM MST Wed Jan 22 2020
No fire weather concerns are anticipated. Periods of light to moderate
snowfall will continue over the southern Wyoming mountains through
Thursday, with scattered snow showers across east central Wyoming
and the northern Nebraska Panhandle this afternoon and evening. It
will be seasonably cool with gusty westerly winds through Thursday.
Breezy, warmer and drier weather is expected Friday through Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Thursday for WYZ112.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 22, 3:30 AM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MST Wed Jan 22 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-231030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
330 AM MST Wed Jan 22 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers will develop across east central Wyoming
and the northern Nebraska Panhandle this afternoon and evening.
Snow accumulations will be light, mostly less than an inch. Gusty
westerly winds of 35 to 45 mph are expected for wind prone areas
like Arlington and Bordeaux.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-231030-
Sierra Madre Range-Snowy Range-
330 AM MST Wed Jan 22 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Occasional snow showers will continue over the higher elevations
of south central Wyoming through tonight. Gusty westerly winds up
to 35 mph will create blowing snow. The Winter Weather Advisory
has been extended for the Sierra Madre Range until 5 PM MST Thursday.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Occasional snow showers will continue Thursday, tapering off late
in the day. Gusty westerly winds up to 35 mph will create blowing
snow. Total snow accumulations will range from 6 to 12 inches for
the Sierra Madre Range, to 3 to 6 inches for the Snowy Range. The
Winter Weather Advisory will remain in effect for the Sierra Madre
Range until 5 PM MST Thursday.
.Spotter information statement...
Spotter activation will not be required. Please send your snowfall
reports to the Cheyenne National Weather Service on Facebook or
Twitter, or contact our office at 3 0 7 7 7 2 2 4 6 8.
High Wind, North Snowy Range Foothills
- When
- January 22, 10:30 AM MST to 1:58 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.
High Wind, South Laramie Range
- When
- January 22, 1:15 PM MST to 3:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet stations along I-80 between Cheyenne and Laramie (Lone Tree and Buford East) and Union Pacific Railroad mesonet stations (BUFORW and DALEWS) reported wind gusts for nearly a 2 hour period on the afternoon of the 22nd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, January 22 to 23, 20202 deaths · 2 injured · $40,000 · 4 events
- Ice Storm in Arkansas, January 22 to 23, 2020$125,000 · 3 events
- Ice Storm and Winter Weather in Arkansas, January 22 to 24, 202025 events
- Winter Weather in Arkansas, January 22, 20204 events
- Winter Weather in Texas, January 22, 20203 events
- Marine High Wind in Lake Superior, January 22, 20201 event
- Winter Weather in Nebraska, January 22, 20201 event
- Winter Weather in Oklahoma, January 22, 20201 event
- Dense Fog in California, January 22, 20201 event
- Heavy Rain in American Samoa, January 22 to 23, 2020$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868866, 866178.